Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 56, NWS Bismarck, ND

June 5, 2018Dickey County, LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 5, 2018, 11:21 PM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2018, 11:21 PM CDT (04:21 UTC)
Expired
Jun 5, 2018, 11:58 PM CDT
In force
37 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Dickey County, ND, LaMoure County, ND

The radar

The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 11:45 PM CDTTSTM WND GST 60La Moure, NDEMERGENCY MANAGER REPORTS SOME LARGER BRANCHES DOWN IN LAMOURE WITH AN ESTIMATE OF 60 MPH MAX WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 9:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3172 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS53 KBIS 060421
SVRBIS
NDC021-045-060515-
/O.NEW.KBIS.SV.W.0056.180606T0421Z-180606T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1121 PM CDT TUE JUN 5 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  LaMoure County in southeastern North Dakota...
  Northeastern Dickey County in southeastern North Dakota...

* Until 1215 AM CDT.

* At 1121 PM CDT, a severe thunderstorm was located near Adrian, or
  17 miles north of Edgeley, moving east at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near,
  Adrian around 1130 PM CDT.
  Dickey around 1135 PM CDT.
  Marion around 1145 PM CDT.

Other locations impacted by this severe thunderstorm include
Nortonville, Berlin, Grand Rapids and Glover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4611 9801 4625 9883 4663 9878 4663 9804
      4661 9803 4629 9804 4627 9800
TIME...MOT...LOC 0421Z 270DEG 30KT 4661 9865 

HAIL...1.50IN
WIND...60MPH
 
$$

JONES
3 follow-up statements
411 
WWUS53 KBIS 060435
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1135 PM CDT TUE JUN 5 2018

NDC021-045-060515-
/O.CON.KBIS.SV.W.0056.000000T0000Z-180606T0515Z/
LaMoure ND-Dickey ND-
1135 PM CDT TUE JUN 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EASTERN LAMOURE AND NORTHEASTERN DICKEY COUNTIES...

At 1135 PM CDT, a severe thunderstorm was located near Marion, or 21
miles northeast of Edgeley, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern LaMoure and northeastern Dickey Counties, including the
following locations... Berlin, Grand Rapids and Glover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4611 9801 4624 9867 4663 9856 4663 9804
      4661 9803 4629 9804 4627 9800
TIME...MOT...LOC 0435Z 276DEG 36KT 4654 9836 

HAIL...1.00IN
WIND...60MPH
 
$$

JONES
800 
WWUS53 KBIS 060448
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1148 PM CDT TUE JUN 5 2018

NDC021-045-060515-
/O.CON.KBIS.SV.W.0056.000000T0000Z-180606T0515Z/
LaMoure ND-Dickey ND-
1148 PM CDT TUE JUN 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EASTERN LAMOURE AND NORTHEASTERN DICKEY COUNTIES...

At 1148 PM CDT, a severe thunderstorm was located 8 miles south of
Litchville, or 27 miles south of Valley City, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
eastern LaMoure and northeastern Dickey Counties, including the
following locations... Berlin, Grand Rapids and Glover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4622 9859 4663 9844 4663 9804 4661 9803
      4629 9804 4627 9800 4611 9801
TIME...MOT...LOC 0448Z 270DEG 41KT 4654 9814 

HAIL...0.75IN
WIND...60MPH
 
$$

JONES
749 
WWUS53 KBIS 060458
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1158 PM CDT TUE JUN 5 2018

NDC021-045-060508-
/O.CAN.KBIS.SV.W.0056.000000T0000Z-180606T0515Z/
LaMoure ND-Dickey ND-
1158 PM CDT TUE JUN 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAMOURE AND
NORTHEASTERN DICKEY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.

LAT...LON 4622 9859 4663 9844 4663 9804 4661 9803
      4629 9804 4627 9800 4611 9801
TIME...MOT...LOC 0457Z 270DEG 30KT 4654 9801 

$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:25 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 5, 9:25 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
925 PM CDT Tue Jun 5 2018

.UPDATE...

Issued at 925 PM CDT Tue Jun 5 2018

Severe t-storm watch out through early Wed morning. Overall
besides the watch no big changes to our thinking for tonight.

UPDATE
Issued at 640 PM CDT Tue Jun 5 2018

No major deviations from the previous thinking for tonight. We're
still on track for scattered severe storms to develop this evening,
roughly between 01-03 UTC across south central ND. Next forecast
update will be for severe watch issuance, which SPC indicated if
issued would happen between 01-02 UTC.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 226 PM CDT Tue Jun 5 2018

Tonight's severe weather threat over south central North Dakota
and the southern James River Valley highlights the short term.

An upper level ridge will move across the state through the
afternoon as a northern stream shortwave approaches from the
west. While most of the energy from this wave will stay north of
the international border, two separate pieces of energy are
evident on water vapor and visible satellite imagery. One impulse
was associated with some scattered convection across eastern
Montana, and a stronger impulse was located over eastern Wyoming.
At the surface, a weak cold front was extending south southwest
from low pressure located over central Manitoba to near Hettinger.

Showers from the impulse over Montana will make their way into
western North Dakota through the afternoon, moving northeast.
Ahead of the cold front, the warm sector will likely remain capped
through the afternoon, with very warm surface temperatures
(reaching into the low to mid 90s across south central and the
James River Valley), neutral to slightly rising heights, and very
little large scale forcing. Additionally, RAP soundings suggest a
modest, yet deep elevated mixed layer over KJMS and KBIS through
the afternoon.

With very little cloud cover across the south central and
southeast, temperatures in the upper 80s to the lower 90s, and
dewpoints in the upper 50s to the lower 60s, the atmosphere will
become moderately unstable with MLCAPE values reaching as high as
1500 to 2500 J/kg. By 00z the impulse moving northeast out of
Wyoming will have accelerated across western South Dakota,
bringing with it height falls. This evening, the cold front will
likely be draped from near Carrington, southwest to Bismarck, to
near Elgin.

As heights begin to fall and we cool aloft, both waves will allow
convection to initiate along or behind the cold front in the 00z
to 03z time frame. High Resolution guidance is in relatively good
agreement with regards to convective initiation timing and general
location. The first storms are likely to develop near Carrington
where capping will be at a relative minimum, before building
southwest along the rest of the frontal zone. When storms do
initiate, they are likely to become rapidly severe with plenty of
MUCAPE and deep layer shear ranging from 35 to 45 knots. A
consistent signal has been present among SPC HREF ensemble
members regarding strong updraft helicity with these storms,
painting neighborhood probabilities of UH greater than 100 m2/s2
in the 50 to 70 percent range, generally in the window from 02z to
05z. This signal suggests that any storms that do form will
exhibit strong supercell characteristics. Low level wind fields to
not appear very favorable for tornadic development, but strong
rotating updrafts will be favorable for the production of very
large hail, possibly greater than 2 inches in diameter, damaging
wind gusts, and heavy rainfall. Also of note is that several
convection allowing models have been consistently showing UH
values greater than 200 m2/s2, including both the operational and
the experimental HRRR cores. Convection should begin to diminish
in intensity around 06z, but showers and thunderstorms may linger
across the south through 09z to 11z.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 226 PM CDT Tue Jun 5 2018

Ridging builds back in again on Wednesday with pleasant weather
and highs in the 70s with some lower 80s across the south. Another
impulse approaches late Thursday, bringing the next chance for
showers and thunderstorms Thursday afternoon into Friday morning.
SPC has southwest North Dakota in a slight risk for Day 3. A
deepening longwave trough and stronger wave will approach the
state on Sunday and will bring our next chance of widespread
showers and thunderstorms late Sunday and into Monday. This will
also be a system we will have to monitor for severe weather
potential as details continue to come into view, as the pattern
has consistently been advertised on the GFS and ECMWF. 00z CIPS
analog guidance was also showing a signal for some severe weather
during this time period. Temperatures will generally remain in the
70s and 80s through the extended time period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)

Issued at 640 PM CDT Tue Jun 5 2018

Showers and thunderstorm will develop across south central and
southeastern ND this evening, possibly impacting both KBIS and
KJMS. Strong to severe storms will be possible at both terminals
from 02-06Z. Winds associated with any storms will be gusty and
very erratic. Overall VFR conditions are expected through the
period, though any strong thunderstorm will likely produce IFR or
lower conditions for a period this evening/early Wed morning,
again for KJMS and KBIS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...NH
Hazardous weather outlook, Jun 5, 9:34 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
934 PM CDT Tue Jun 5 2018

NDZ025-034>037-042-045>048-050-051-070245-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
934 PM CDT Tue Jun 5 2018 /834 PM MDT Tue Jun 5 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are expected across portions of south
central North Dakota and into the James River Valley through early
morning Wednesday. The main hazards will include large hail
possibly greater than 2 inches, damaging winds greater than 70
mph, and heavy rainfall. A severe thunderstorm watch is in effect
through 3 AM CDT.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms continue Wednesday night
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and tonight. Please
call 1-800-247-0212 for reports. You can also post pictures on our
Facebook page (National Weather Service Bismarck) or our Twitter
page (@NWSBismarck).

NDZ020-022-023-033-040-041-043-044-070245-
Oliver-Sheridan-Wells-Stark-Slope-Hettinger-Bowman-Adams-
934 PM CDT Tue Jun 5 2018 /834 PM MDT Tue Jun 5 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Severe thunderstorms are forecast across portions of south central
North Dakota and into the James River Valley this evening through
early morning Wednesday. A severe thunderstorm watch is in effect
for south central and much of eastern North Dakota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms continue Wednesday night
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and tonight. Please
call 1-800-247-0212 for reports. You can also post pictures on our
Facebook page (National Weather Service Bismarck) or our Twitter
page (@NWSBismarck).

NDZ001>005-009>013-017>019-021-031-032-070245-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-
934 PM CDT Tue Jun 5 2018 /834 PM MDT Tue Jun 5 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

There is a chance for thunderstorms this evening. The threat for
severe weather will be low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms continue Wednesday night
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 5, 10:24 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1024 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             8 N TUTTLE              47.26N 99.97W
06/05/2018  M0.75 INCH       KIDDER             ND   PUBLIC

            MPING REPORT.

&&

AE
Special weather statement, Jun 5, 10:29 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1029 PM CDT TUE JUN 5 2018

NDZ048-051-060415-
La Moure ND-Dickey ND-
1029 PM CDT TUE JUN 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAMOURE AND
NORTHEASTERN DICKEY COUNTIES UNTIL 1115 PM CDT...

At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamoure, or 17 miles east of Edgeley, moving east at 30 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Lamoure, Verona and Glover.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota.

LAT...LON 4623 9848 4641 9846 4641 9803 4629 9804
      4628 9801 4613 9801
TIME...MOT...LOC 0328Z 274DEG 26KT 4632 9836

CJS
Special weather statement, Jun 5, 10:42 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1042 PM CDT TUE JUN 5 2018

NDZ037-060415-
Stutsman ND-
1042 PM CDT TUE JUN 5 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STUTSMAN COUNTY UNTIL
1115 PM CDT...

At 1042 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Bordulac, or 12 miles southeast of Carrington, moving
east at 50 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Jamestown, Kensal, Spiritwood Lake, Buchanan, Spiritwood, Pingree,
Woodworth, Courtenay, Eldridge, Edmunds and Chase Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southeastern North Dakota.

LAT...LON 4686 9848 4694 9945 4716 9948 4733 9935
      4732 9847
TIME...MOT...LOC 0342Z 279DEG 42KT 4732 9895

JONES
Local storm report, Jun 5, 10:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1051 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             1 S LA MOURE            46.35N 98.29W
06/05/2018  E0.50 INCH       LAMOURE            ND   EMERGENCY MNGR

&&
Local storm report, Jun 5, 11:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1112 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND GST     4 NNW JAMESTOWN         46.96N 98.76W
06/05/2018  M71 MPH          STUTSMAN           ND   STORM CHASER

&&

AE
Local storm report, Jun 5, 11:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1117 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     1 SE MEDINA             46.88N 99.28W
06/05/2018  M65 MPH          STUTSMAN           ND   MESONET

            MEASURED BY NDDOT SITE ON I-94 JUST
            SOUTHEAST OF MEDINA.

&&

AE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:16 PM CDTSevere Thunderstorm WarningBISGrant, Sioux59 min
Jun 5, 9:34 PM CDTSpecial Weather StatementBISGrant26 min
Jun 5, 9:59 PM CDTSpecial Weather StatementBISKidder31 min
Jun 5, 10:29 PM CDTSpecial Weather StatementBISDickey46 min
Jun 5, 10:42 PM CDTSpecial Weather StatementBISStutsman33 min
Jun 5, 10:53 PM CDTSevere Thunderstorm WarningBISStutsman37 min
Jun 5, 10:59 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh48 min
Jun 5, 11:37 PM CDTSpecial Weather StatementBISMcIntosh38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.